Q&A Medicine>>>>>Nephrology
Question 40#

A 41-year-old woman is placed on enalapril to treat her hypertension. She has no significant medical history and is otherwise healthy. She has her laboratory samples drawn 5 days later, which show a serum potassium of 4.2 mEq/L, a BUN of 13 mg/dL, and a creatinine of 1.1 mg/dL (baseline 0.9 mg/dL). A urinalysis is normal.

What should be done next in the management of this patient?

A) Continue the current medication
B) Discontinue enalapril and start hydrochlorothiazide
C) Discontinue enalapril and start losartan
D) Add hydrochlorothiazide
E) Add ibuprofen to normalize the GFR

Correct Answer is A

Comment:

 Continue the current medication. A modest decrease in the GFR may occur in as little as a few days after starting an ACE inhibitor. Up to a 30% increase in creatinine from baseline is tolerable, and the medication does not need to be discontinued. (B) This patient is otherwise healthy with a normal urinalysis, and therefore enalapril may be continued for now with periodic monitoring. (C) ARBs may produce a similar mild reduction in GFR, and so it would not make sense to switch medications. (D) Adding another antihypertensive should be done if the patient’s blood pressure fails to respond to an appropriate dose of the first drug. (E) NSAIDs would reduce the GFR further, and therefore the combination of an ACE inhibitor and an NSAID places the patient at risk of renal ischemia.